Ohio, 2006

Hail and Damaging Winds in Ohio, July 3, 2006

July 3, 2006 · NWS ILN · 10 events in 7 counties and zones

6 thunderstorm wind, 4 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 3, 3:05 PM EST, 20 minutes earlier.

Area forecast discussion, Jul 3, 3:05 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
405 PM EDT MON JUL 3 2006

.SHORT TERM /REST OF TONIGHT THROUGH TUESDAY NIGHT/...
SURFACE TROUGH CURRENTLY POSITIONED ACROSS THE WESTERN GREAT LAKES
WILL MOVE SLOWLY TO THE SOUTHEAST...MOVING ACROSS OUR AREA TUESDAY
NIGHT. SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE AS THE
TROUGH MOVES ACROSS THE AREA. DECREASE POPS FROM NORTH TO SOUTH
BEGINNING LATER TUESDAY AND TUESDAY NIGHT. MODEL TRENDS SEEM
FAIRLY CONSISTENT DURING THIS SHORT TERM PERIOD.

TENDED TO USE A BLEND OF THE NAM/GFS TEMP GUIDANCE...WITH MORE OF
WEIGHTING TOWARD THE GFS.

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
EXTENDED FORECAST PERIOD WILL START OUT WITH A COLD FRONT PUSHING
SOUTH.  AT 12Z WEDNESDAY THE FRONT WILL BE LOCATED ACROSS THE
SOUTHERN CWA.  THIS FEATURE WILL BRING THE CHANCE OF SHOWERS AND
THUNDERSTORMS.  HAVE KEPT HIGH CHANCE POPS THROUGH MOST OF THE DAY
ON WEDNESDAY ACROSS THE FAR SOUTH.  FRONT WILL PUSH SOUTH OF THE
FORECAST AREA BY WEDNESDAY NIGHT BRINGING AN END TO THE
PRECIPITATION.  SURFACE HIGH PRESSURE BUILDS IN AT THE SURFACE
BEHIND THE FRONT.  THE REGION WILL BE UNDER THE INFLUENCE OF A MID
LEVEL TROUGH.  WITH THE NORTHWEST FLOW...THE REGION WILL EXPERIENCE
BELOW NORMAL TEMPERATURES THROUGH THE END OF THE WORK WEEK.  AS THE
SURFACE HIGH DRIFTS EAST AND MID LEVEL RIDGE BUILDS IN.TEMPERATURES
WILL RETURN TO NORMAL READINGS.  HUMIDITY WILL ALSO BE ON THE RISE.
COULD BE SOME DIURNAL CONVECTION...BUT CHANCE IS TOO LOW TO MENTION
IN EXTENDED AT THIS TIME.  RLG

&&

.PREV DISCUSSION...
 /ISSUED 143 PM EDT MON JUL 3 2006/

AVIATION /18Z-18Z/...
WEAK MID LVL S/WV PULLING EAST OF NRN FCST AREA ATTM...AND
CONSEQUENTLY TAKING MUCH OF THE PCPN WITH IT. SKIES HAD CLEARED
OUT NICELY ACRS MUCH OF FCST AREA AS BNDRY NOW SET UP ALONG OR
JUST NORTH OF FCST AREA. PLENTY OF AVAIL INSTABILITY THIS AFTN
WITH NEARLY 2000 J/KG MLCAPE NOTED ACRS SRN FCST AREA. CU DVLPMNT
OCCURRING QUICKLY ACRS OH RIVER VLY. BIT OF A COMPLICATED TAF
FCST...AS ANY CONVECTION THAT DVLPS THIS AFTN SHOULD BE
PREDOMINANTLY DRIVEN BY INSTABILTY AND DIURNAL HEATING. WITH
NO CONVECTION AS OF YET...FEEL IT IS BEST TO HANDLE WITH A CB
MENTION AT ALL TAF SITES. ONE POSSIBLE EXCEPTION IS KCMH/KLCK
WHICH ARE BOTH CLOSEST TO BNDRY. HOWEVER...CNTRL OH IS LARGELY
CAPPED ATTM DUE TO MORNING PCPN. WILL CONTINUE TO MONITOR THRU
AFTN HOURS.

FOCUS THEN SHIFTS TO POTENTIAL CONVECTIVE DVLPMNT TO NORTH AND
WEST OF REGION LATE THIS AFTN/EVNG AHEAD OF STRONGER S/WV. BOTH
12Z NAM/GFS INDICATE POSSIBLE MCS DVLPG OVER WESTERN GRT LKS AND
MIGRATING SE INTO REGION AFT MIDNIGHT. 850 LLJ WILL ENHANCE THIS
EVNG AHEAD OF S/WV ACRS NRN INDIANA/OHIO AND SHOULD ALLOW FOR MORE
WIDESPREAD PCPN TO DVLP. HAVE BROUGHT VCTS IN FOR ALL TAF SITES
THIS EVNG...WITH HEAVIER SHRA/TSTMS OVERNIGHT ALLOWING FOR
MVFR/IFR VSBYS. FRNTL BNDRY WILL SAG INTO FCST AREA ERLY TUES WITH
CONTINUED SHRA/TSTSM ACRS REGION FOR LAST SIX HOURS OF FCST PERIOD.

RYAN

PREV DISCUSSION...
 /ISSUED 1135 AM EDT MON JUL 3 2006/

SHORT TERM /THIS AFTERNOON/...
WASHED OUT BNDRY APPEARS TO BE LIFTING BACK TO NORTH THIS
MRNG...AND NOW LOOKS TO BE FROM NRN INDIANA SE THRU CNTRL OH AND
THEN EAST INTO NRN WEST VIRGINIA. SCT SHRA WITH A FEW EMBEDDED
TSTMS CONTINUED TO DVLP INVOF BNDRY. SKIES WERE CLEARING OUT
QUICKLY BEHIND THIS AREA OF DYING CONVECTION...WITH MUCH OF THE
SRN 2/3 OF INDIANA AND SW OHIO NOW MSTLY SUNNY. TEMPS WERE IN THE
RAIN COOLED 70S ACRS WEST CNTRL AND CNTRL OH...WITH L/M80S ALREADY
ACRS SW FCST AREA WITH ABUNDANT SUNSHINE.

BIT OF A TRICKY FCST THIS AFTN WITH BNDRY REMAINING ACRS NRN FCST
AREA INTO AFTN HOURS. LARGE AREA OF MID LVL NVA ACRS SRN ILLINOIS
AND INDIANA ALONG WITH A DRIER SLUG OF AIR ROTATING NE FROM TN VLY
NOTED ON CURRENT WV SAT. MORE POTENT MID LVL S/WV BACK TO THE WEST
OF THE MISSISSIPPI RIVER ACRS IOWA AND MISSOURI. CURRENT VIS SAT
INDCG WHAT APPEARS TO BE AN OUTFLOW BNDRY OUT AHEAD OF S/WV IN
MISSOURI. BELIEVE MORE ORGANIZED CONVECTION WILL DVLP THIS AFTN
INVOF THIS FEATURE AND S/WV...WITH MORE SCT DVLPMNT FURTHER EAST
INTO REGION. 12Z KILN SOUNDING INDCG PLENTY OF INSTABILITY THIS
MRNG...AND LAPS MODEL SOUNDINGS SUPPORT THIS CURRENTLY WITH
MLCAPES ALREADY NEAR 1500 J/KG AND PROGGED TO CLIMB TO 2000-2500
J/KG BY MID AFTN. TSTMS WILL BECOME MOST NUMEROUS INVOF BNDRY IN
NRN FCST AREA DURING AFTN HOURS WITH ANY CONVECTION THAT DVLPS TO
WEST WITH AFOREMENTIONED S/WV LIKELY TO MIGRATE INTO FCST AREA
TOWARDS ERLY EVNG. FURTHER SOUTH...TSTMS WILL BE MORE WIDELY SCT
AND BE INSTABILITY DRIVEN. EXPECT DMG WINDS TO BE MAIN CONCERN
FROM TSTMS AS MAX DELTA THETA-E VALUES PROGGED ABV 20K THIS AFTN.

ADJUSTED POPS AND CLOUDS BASED ON CURRENT TRENDS WITH HIGHEST POPS
BY LATE AFTN AND INTO EVNG. BROUGHT AFTN HIGHS DOWN A FEW DEG ACRS
WEST CNTRL/CNTRL OH WHERE CLOUDS AND PCPN AHVE BEEN MOST PREVALENT
THIS MRNG. HOWEVER...AS CLOUDS THIN INTO AFTN HOURS EXPECT THESE
LOCALES WILL STILL BE ABLE TO GET INTO U80S. ACRS SRN 1/3 FCST
AREA...STILL APPEARS TEMPS WILL RISE ABV 90 DEG. WITH DEWPTS IN
U60S...HEAT INDICES IN THE M90S ARE EXPECTED.

UPDATE OUT...PREV DISCUSSION FOLLOWS.

RYAN

SHORT TERM /TODAY THROUGH WEDNESDAY/...
ZONE OF WESTERLIES FROM THE NORTHERN PLAINS THRU THE GREAT LAKES.
SFC COLD FRONT HAS STALLED OUT E-W PARALLEL TO THE UPPER LEVEL
FLOW ACRS THE SRN GRTLKS. A SERIES OF PERTURBATIONS TO RIPPLE
THRU THE FLOW SETTING OFF TSTMS THRU THE PERIOD WITH THE FRONT
FINALLY SWINGING SOUTH THRU THE OHIO VALLEY LATE TUE/ERLY WED.

SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN AREA OF FAVORABLE H8
CONVERGENCE ACRS NRN SECTIONS OF FA. EXPECT THIS PRECIP TO DIMINISH
EARLY TDA WITH LO LVL CONVERGENCE WEAKENING. AFTER A LULL IN TSTM
ACTIVITY EXPECT RE-DEVELOPMENT THIS AFTN WITH CAPE VALUES AROUND
2000 J/KG. HAVE CONTINUED PREV POP TREND WITH LKLY ACRS THE N
AND CHC SOUTH.

BETTER FORCING COMES INTO PLAY TNGT WITH THE BEST LIFT ACRS THE
N CLOSER TO THE AFOREMENTIONED FRONTAL BNDRY. 8H JET INCREASES
TO 30-35KT WITH BEST CONVERGENCE ACRS THE N. AGAIN CONTD TREND
WITH LKLY N AND CNTRL ND CHC SOUTH. GOOD INSTBY DEVELOPS ON
INDEPENDENCE DAY WITH CAPES OF 2000-2500 J/KG AHD OF APPROACHING
FRONT. HAVE OPTD FOR LIKELY POPS FOR THE ENTIRE FA TUE AND
THEN START DIMINISHING POPS FROM NORTH TO SOUTH TUE NIGHT/WED.

TEMP WISE...PREFER TEMPS A LTL ABV MAV GUID TDA AND TNGT AND
HAVE WARMED UP TUES HIGHS CLOSER TO MAV. CONT TREND GOING A
LTL ABV GUID TUE NIGHT AND WED.

PREV DISCUSSION...

THE FOLLOWING WAS ORIGINALLY ISSUED AT 353 PM EDT SUN JUL 2 2006

LONG TERM /TUESDAY THROUGH SUNDAY/...
WITH A COLD FRONT SAGGING INTO THE REGION AND SEVERAL UPPER IMPULSES
PASSING THROUGH EXPECT MOST AREAS TO SEE SHOWERS AND THUNDERSTORMS
ON INDEPENDENCE DAY. HAVE INCREASED POPS TO LIKELY WITH CHANCES
HIGHER IN THE NORTHERN ZONES IN THE MORNING AND THEN HIGHER IN THE
SOUTHERN ZONES IN THE AFTERNOON AND EVENING. MODELS HAVE SLOWED THE
PROGRESSION OF THE FRONT SLIGHTLY SO THAT THERE WILL STILL BE A GOOD
CHANCE OF SHOWERS AND THUNDERSTORMS ON WEDNESDAY IN THE FAR SOUTHERN
TIER. EXPECT THIS TO FINALLY PUSH OFF TO THE SOUTH OF THE FORECAST
AREA ON WEDNESDAY NIGHT.

HIGH PRESSURE WILL BUILD IN FOR THE LATTER HALF OF THE WEEK BRINGING
SLIGHTLY BELOW NORMAL TEMPERATURES. AS THE HIGH SHIFTS SOUTHWARDS
AND WINDS BECOME SOUTH TO SOUTHWEST OVER THE WEEKEND TEMPERATURES
AND HUMIDITY WILL INCREASE. IT IS NOT OUT OF THE QUESTION THAT SOME
DIURNAL CONVECTION COULD DEVELOP BY THEN BUT AT THIS POINT IN TIME
THE PROBABILITY IS TOO LOW TO MENTION.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jul 3, 4:59 AM EST, 10 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
559 AM EDT MON JUL 3 2006

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-041000-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
559 AM EDT MON JUL 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT
A FRONT WILL REMAIN NEARLY STATIONARY ACROSS NORTHERN OHIO TODAY.
SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THERE IS
A SLIGHT CHANCE THAT A FEW STORMS COULD BECOME SEVERE MAINLY
NORTH OF THE OHIO RIVER TONIGHT. DAMAGING WINDS WILL BE THE PRIMARY
THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THE STALLED OUT FRONT WILL DROP SOUTH THROUGH THE REGION LATE
ON TUESDAY. SHOWERS AND THUNDERSTORMS WILL BE LIKELY. DAMAGING
WINDS WILL BE THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND AGAIN ON TUESDAY.

The radar

The Cincinnati radar (KILN), 141 km away, was scanning. The volume nearest the first event began at 20:26 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Logan

When
July 3, 3:25 PM EST to 3:29 PM EST
Where
Logan County, Quincy
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.067, -82.400

Large tree limbs were knocked down.

Thunderstorm Wind, Shelby

When
July 3, 3:30 PM EST to 3:34 PM EST
Where
Shelby County, 3 mi SE of Sidney
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.850, -82.600

A couple of trees were knocked down along Sidney-Plattsville and McCloskey School Roads.

Thunderstorm Wind, Delaware

When
July 3, 4:45 PM EST to 4:49 PM EST
Where
Delaware County, 5 mi S of Galena
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
39.933, -82.600

A few trees were downed.

Thunderstorm Wind, Franklin

When
July 3, 4:55 PM EST to 4:59 PM EST
Where
Franklin County, New Albany
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
LAW ENFORCEMENT
Coordinates
39.767, -82.433

Numerous trees were knocked down.

Hail, Franklin

When
July 3, 5:10 PM EST
Where
Franklin County, 1 mi N of Gahanna
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.533, -82.417

Hail, Licking

When
July 3, 5:15 PM EST to 5:18 PM EST
Where
Licking County, 1 mi S of Kirkersville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.150, -82.883

Thunderstorm Wind, Licking

When
July 3, 5:30 PM EST to 5:34 PM EST
Where
Licking County, Newark
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.300, -83.967

Large tree limbs and powerlines were downed.

Hail, Fairfield

When
July 3, 5:30 PM EST to 5:33 PM EST
Where
Fairfield County, Baltimore
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.250, -84.117

Thunderstorm Wind, Fairfield

When
July 3, 5:50 PM EST to 5:54 PM EST
Where
Fairfield County, Rushville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
40.083, -82.800

Several trees were knocked down.

Hail, Hocking

When
July 3, 6:13 PM EST to 6:17 PM EST
Where
Hocking County, Logan
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.033, -82.867

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524642, 5524643, 5524644, 5524645, 5524646, 5524739, 5524737, 5524738, 5524740, 5524741.